Retin A, Aczone, and Doxycycline Review - Cary, NC

I've had moderate acne since I hit puberty and...

I've had moderate acne since I hit puberty and parts of my face are very red due to picking and some light scarring. The only thing I've ever done routinely is wash my face, usually once daily with Neutrogena deep cleanse. I went to the dermatologist on March 20th and was placed on this routine:

AM
Wash face (I choose to use Neutrogena Deep Clean Facial Cleanser)
Apply Azone gel 5%
Apply moisturizer (I choose to use Cetaphil Moisturizing Lotion)
Take Doxycycline (oral antibiotic) with full glass of water

PM
Wash face
Apply moisturizer
Wait 1-2 hours
Apply Retin A Micro 0.1%
Take Doxycycline (oral antibiotic) with full glass of water

I am currently on day 4 and I have a few patches of acne especially on chin and around nose. Skin is also dry and slightly painful.

Was this review helpful? 3 others found this helpful

Comments (10)

Before you do these drastic things, try 1g / day of vitamin B6. That's 1000mg. That won't cure the acne; that's just to see how well you tolerate LARGE doses of B6. If you're okay with it, up the dosage to 3g/day to get rid of acne. Worked great for me.
  • Reply
Hi Cary! My name is Carol, and I am from NJ. I am also on Doxycycline and Retin-A. I am on Doxycycline 200 mg, although it upsets my stomach and causes some acid reflux. You definitely must not lie down after taking it. I am on Retin-A 0.25mg as well. I have cystic acne, many years now (I am 27 now!). It seems like an endless problem. I have even taken isotretinoin oral (accutane), but its side effects were so severe for me that I could not tolerate it. Its a long and lonely road it seems, with everyone around you seemingly having perfect skin. I hope this combination works for us, and I have read that since doxycycline can cause hyperpigmentation on the face, Retin-A can reduce hyperpigmentation. I have a problem with squeezing my pimpling and pores, and that just makes it more irritated, swollen, and painful. I actually caused a bacterial infection to spread from doing it. I think I will take the 30 day challenge-set a timer that limits how long I am in the bathroom, and doing something like an ice pack or heating pad at night-I have TMJ as well. Best of luck to you, and I would be interested in hearing more about your experience! My email is chart2221@yahoo.com Carol
  • Reply
Hi Carol, I happened to see your post and was wondering if you have ever been prescribed spironolactone for the cystic acne? It was originally used to treat blood pressure (diuretic), but my dermatologist said it isn't great for that but works well for hormonal acne by blocking the androgens My cystic acne is clearing up quite well on it...wish I had heard of this years ago! Good luck!
  • Reply
That is really interesting. I am guessing it is an off label use? I have anxiety, so does that diuretic help with a higher heart rate as well? I tend to accumulate swelling on my face, so maybe it would help with that as well. I am always so inflammed and red. Thank you for your advice. I would be interested in continuing to chat, as no one I know seems to understand these skin issues. I am 27, btw, and that is an issue long in the past, if at all, for most people. Its embarassing to me, painful, and hurts my self confidence. I wish I could just have one day of perfect skin. I wouldn't take it for granted,as many blemish free people do.
  • Reply
Hello Carol, Im 28 and am probably the only person I know struggling with acne still. Very embarrassing and completely shoots my confidence down. I actually gave up all hope for about a year but it got completely out of control. Just started on Retin A, Clindamycin and Tetracyclin ( hope I spelled correctly). All the best to you and the rest who are still struggling with acne. Looking forward to someday, quit covering up with makeup! Take care
  • Reply

So if I'm understanding correctly you were started off on Retin-A using it daily with no ramp-up period, is that right?

  • Reply
Yes, that's right.
  • Reply

From what I have read and experienced myself many people need to go through a gradual ramp up period, for example some people will start using it every third day for a few weeks, then every other day for a few weeks, and increase/decrease use as their skin tolerates. Obviously you and your dermatologist know your skin, but it might be worth double checking with your dermatologist if they wanted you to start off everyday to begin with.

  • Reply
I've read that as well but this is what my dermatologist prescribed. So far it's going well, however if I feel like its too much I will skip a day or two and contact my dermatologist.
  • Reply

Its good you are aware and paying attention to your skin. :) Please let us know how it continues to go, and whether or not you end up having to cut back your use.

  • Reply